North Carolina, 2008Damaging Wind in North Carolina, July 29, 2008
July 29, 2008 · NWS RNK · 1 event in 1 county or zone
A combination of afternoon heating and available low level moisture lead to the development of some isolated thunderstorms in the afternoon. One of these storms reached severe threshold and produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of afternoon heating and available low level moisture lead to the development of some isolated thunderstorms in the afternoon. One of these storms reached severe threshold and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 29, 1:55 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 29, 1:55 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT TUE JUL 29 2008
.SYNOPSIS...
AS WE PROGRESS THROUGH MID-WEEK A COLD FRONT WILL APPROACH AND
THEN PASS THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY.
INCREASING CHANCES OF SHOWERS AND STORMS WILL ACCOMPANY THE FRONT.
DRY WEATHER AND PROGRESSIVELY HOTTER WEATHER IS EXPECTED FOR THE
WEEKEND INTO EARLY NEXT WEEK AS HIGH PRESSURE BUILDS OVERHEAD.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
MSAS AND LAPS ARE BOTH SHOWING THE DEEPEST MOISTURE/THETA-E RIDGE IN
THE SWRN CWA ACROSS NW NC...ALONG WITH SOME LOW LEVEL MOISTURE
CONVERGENCE. DEEP CONVECTION HAS SO FAR BEEN MORE IN THE SRN
APPALACHIANS OUTSIDE OF THE CWA...BUT I EXPECT AT LEAST SCATTERED
CONVECTION INTO EARLY EVENING ALONG AND EAST OF THE BLUE RIDGE
IN FAR SW VA AND NW NC WHERE I HAVE KEPT HIGHER POPS- BUT STILL 50
PCT OR LESS. FURTHER NORTH...IT APPEARS THAT DRY AIR ENTRAINMENT IS
KEEPING THE ANY SHOWERS THAT GET STARTED FROM FURTHER DEVELOPMENT.
AS FOR LOW TEMPS OVERNIGHT...I EXPECT IT TO BE ANOTHER WARM AND
MUGGY ONE. MAV LOWS HAVE BEEN TOO COOL...SO I STAYED CLOSER TO THE
WARMER MET GUIDANCE...JUST LOWERED SOME VALLEY LOCATIONS A FEW
DEGREES. WILL BE A GOOD RADIATION NIGHT...SO I EXPECT SOME LIGHT FOG
TO DEVELOP. JUST DONN/T THINK IT WILL BE MUCH MORE THAN LIGHT
FOG...SO I HAVE NOT ADDED ANY FOG TO THE WEATHER GRIDS OTHER THAN
PATCHY DENSE FOG ALONG THE NEW AND GREENBRIER RIVERS.
WILL BE ANOTHER WARM START TO THE DAY WEDNESDAY...WITH RISING
THICKNESSES...SO I HAVE STAYED CLOSE TO THE WARMER GUIDANCE ALONG
AND EAST OF THE BLUE RIDGE. WILL LIKELY SEE SOME MID 90S IN THE
PIEDMONT. I AM EXPECTING MORE CLOUDS IN THE MTNS...SO I UNDERCUT THE
GUIDANCE HIGH TEMPS A FEW DEGREES. AIRMASS WILL BE UNSTABLE ENOUGH
THAT SCATTERED CONVECTION WILL MOST LIKELY DEVELOP ALONG AND WEST OF
THE BLUE RIDGE WHERE BEST LOW LEVEL CONVERGENCE IS IN THE EARLY TO
MID AFTERNOON...AND THEN MOVE EASTWARD INTO THE PIEDMONT LATE IN THE
DAY. I HAVE KEPT POPS CHC AT THIS TIME...HIGHEST IN THE WRN MTNS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
WEDNESDAY NIGHT LOOK FOR SHOWERS AND STORMS ALONG AND EAST OF THE
LEE TROUGH TO CONTINUE...BUT GRADUALLY DIMINISH THROUGH THE NIGHT.
IN THE MOUNTAINS...THE APPROACH OF THE COLD FRONT AND ASSOCIATED
DYNAMICS WILL HELP MAINTAIN SCATTERED SHOWERS AND STORMS THROUGHOUT
THE NIGHT. DURING THE DAY ON THURSDAY THE COLD FRONT WILL MAKE ITS
WAY THROUGH THE AREA BRINGING EVEN BETTER CHANCES OF SHOWERS AND
STORMS TO THE AREA...SOME POTENTIALLY WITH MODERATE TO HEAVY
RAINFALL. THE BEST CHANCES WILL BE IN THE NORTHERN MOUNTAINS OF
NORTH CAROLINA. BY THURSDAY NIGHT THE FRONT WILL PUSH SOUTH OF THE
AREA...BUT WE WILL NEED TO WATCH FOR A CONTINUATION OF SHOWERS
ACROSS MAINLY THE NORTHERN MOUNTAINS. THE FRONT MAY STALL ALONG HERE
DURING THE EVENING HELPING TO MAINTAIN BETTER CHANCES OF SHOWERS AND
STORMS IN THIS REGION AS COMPARED TO OTHER PARTS OF THE AREA.
FRIDAY DRIER AIR WILL MAKE A GOOD ADVANCE INTO THE REGION WITH
LIMITED CLOUD COVER. SOME AFTERNOON ISOLATED SHOWERS AND STORMS IN
SOUTHSIDE VIRGINIA AND NEIGHBORING NORTH CAROLINA WILL STILL BE
POSSIBLE THOUGH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A NOTABLE SWITCH IN OUR SYNOPTIC PATTERN WILL TAKE PLACE DURING THIS
PERIOD. THE CENTRAL CONUS UPPER RIDGE WILL SHIFT TO THE EAST COAST
WITH THE HIGHEST HEIGHTS SETTLING OVER THE FORECAST AREA. 850 TEMPS
INCREASING TO THE MID TO UPPER 20S C WILL ALLOW FOR TEMPERATURES
AROUND THE CENTURY MARK EAST OF THE BLUE RIDGE WITH LOWER 90S IN THE
MOUNTAINS BY MONDAY WITH EACH DAY LEADING UP TO MONDAY PROGRESSIVELY
HOTTER. TUESDAY MAY BE SLIGHTLY COOLER WITH THE CENTER OF THE HIGH
SHIFTING TO THE EAST COAST. THIS ALSO MAY BE ENOUGH TO WEAKEN THE
CAP FOR SOME ISOLATED SHOWERS AND STORMS TO DEVELOP. HOWEVER...OTHER
THAN THIS ONE PERIOD...THE REST OF THIS TIME PERIOD IS EXPECTED TO
BE DRY.
CURRENTLY HEAT INDICES EAST OF THE BLUE RIDGE ON MONDAY AND
TUESDAY ARE FORECAST IN THE 100 TO 110 RANGE. IF THESE NUMBERS
CONTINUE TO LOOK PROMISING...AS WE GET CLOSER TO THE TIME PERIOD
THERE MAY BE THE NEED FOR HEAT ADVISORIES TO BE ISSUED FOR EASTERN
PARTS OF THE AREA. CURRENTLY THE SCENARIO IS BEING HIGHLIGHT IN THE
HAZARDOUS WEATHER OUTLOOK. THE HIGH TEMPERATURES FOR PARTS OF THE
AREA SUNDAY THROUGH TUESDAY MAY APPROACH OR SURPASS DAILY RECORD
HIGH TEMPERATURE VALUES. THESE RECORDS ARE LISTED IN THE CLIMATE
SECTION OF THIS DISCUSSION.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
ISOLATED SHOWERS HAVE DEVELOPED IN THE NORTHWEST NC AND SW VA
MTNS. THIS ACTIVITY SHOULD DRIFT EASTWARD AND GRADUALLY INCREASE
IN COVERAGE. THE PIEDMONT AREA OF NORTHWEST NC AND SOUTHSIDE VA IS
EXPECTED TO BE A LITTLE MORE UNSTABLE...SO I ADDED IN A VICINITY
TSTM TO THE DANVILLE TAF 21 TO 00Z. THINK THE CHANCE OF A TSTM AT
ANY OF THE OTHER AIRPORTS IS TOO LOW TO MENTION. TSTM ACTIVITY
SHOULD BEGIN DECREASING AFTER 00Z WITH LOSS OF HTG. WILL BE
ANOTHER GOOD RADIATION NIGHT TONIGHT...SO THERE MAY BE SOME MVFR
FOG DEVELOP- MAINLY LYH AND DAN. LWB WILL LIKELY DROP TO LIFR
AGAIN WITH THE HELP OF SOME RIVER FOG...SO I TOOK THEM TI 1/4SM
OVC001 AFTER 09Z. ANY FOG WILL QUICKLY LIFT WED MORNING. SCATTERED
TSTMS ARE EXPECTED TO DEVELOP WED AFTERNOON- BEYOND THE 24 TAF PERIOD.
SCATTERED THUNDERSTORMS...RESULTING IN MVFR OR LOWER CONDITIONS...ARE
EXPECTED WEDNESDAY AFTERNOON/EVENING AND TSTMS MAY BE EVEN MORE NUMEROUS
THURSDAY WITH THE APPROACH AND PASSAGE OF A COLD FRONT THROUGH THE
AREA. DRIER CONDITIONS WILL RETURN BEHIND THE FRONT THIS WEEKEND.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED
AUG 2 AUG 3 AUG 4 AUG 5
BLACKSBURG VA...92/1953 92/1975 95/1987 93/1987
BLUEFIELD WV....92/1988 89/1987 90/1995 89/2005
DANVILLE VA.....98/1999 98/1980 101/1989 99/1991
LYNCHBURG VA...101/1942 100/1935 100/1930 98/1936
ROANOKE VA.....101/1942 100/1935 103/1930 105/1930
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...DS
NEAR TERM...JJ
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
CLIMATE...DSHazardous weather outlook, Jul 29, 2:00 PM EST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT TUE JUL 29 2008
NCZ001-002-018-VAZ007-009>020-WVZ042>045-301900-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
300 PM EDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR THURSDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-301900-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
300 PM EDT TUE JUL 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT MOVING
THROUGH THE REGION ON THURSDAY. A FEW STRONG TO SEVERE
THUNDERSTORMS MAY OCCUR THURSDAY AFTERNOON AND EVENING.
HEAT INDICES MONDAY AND TUESDAY ARE EXPECTED TO BE IN THE 100 TO
110 DEGREE RANGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Yadkin
- When
- July 29, 3:38 PM EST
- Where
- Yadkin County, 3.63 mi SSE of Windsors Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 36.020, -80.810
Large tree limbs were blown down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Missouri, July 29 to 31, 2008$10 million · 2 events
- Coastal Flood and High Surf in Alaska, July 29 to 31, 2008$7.8 million · 2 events
- Damaging Winds in Minnesota, July 29, 2008$2.6 million · 70 kt wind · 9 events
- Flash Flood and Hail in Mississippi, July 29, 2008$707,000 · 1 in hail · 12 events
- Damaging Wind and Lightning Strike in South Carolina, July 29, 20088 injured · $10,000 · 65 kt wind · 2 events
- Flash Flood and Damaging Winds in Illinois, July 29, 2008$109,000 · 52 kt wind · 10 events
- Lightning Strike in Georgia, July 29, 2008$100,000 · 1 event
- Hail and Damaging Winds in Alabama, July 29, 2008$26,000 · 70 kt wind · 10 events
- Damaging Winds and Lightning Strike in Tennessee, July 29 to 30, 2008$23,000 · 50 kt wind · 6 events
- Damaging Winds in Missouri, July 29, 2008$20,000 · 56 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 29 to 30, 20081.5 in hail · 15 events
- Tornadoes and Hail in Wisconsin, July 29, 2008EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125449.